Ondansetron

Ondansetron Reactions 1680, p269 - 2 Dec 2017 Torsades de pointes: 2 case reports In a case series, a 51-year-old woman and a 51-year-old man were described, who developed torsades de pointes following therapy with ondansetron. The 51-year-old woman was admitted with substantial nausea, vomiting and associated abdominal pain. A fall 4 months prior had resulted in right left-angle mandibular and parasymphyseal fractures, for which she had undergone open- reduction internal fixation. Infected mandibular hardware led to surgical exploration, drainage and hardware removal. At the current presentation, surgical evaluation for management of mandibular malunion was pending. Her urine toxicology results revealed cannabis and opiates (the latter of which she had received in the emergency department). Consequently, she received IV infusion of ondansetron at 15:22, 20:30, 21:30, 04:00, 12:47 and 13:27; seven beats of non-sustained ventricular tachycardia were evident at 04:00, at which point the cumulative infusion was 24mg. A total dose of ondansetron 36mg was administered. At 13:57, ECG finding showed that she developed torsades de pointes. She became unresponsive and pulseless. She then received advanced cardiovascular life support measures (including chest compressions and defibrillation). She was resuscitated, following which her mental status soon recovered. A repeat ECG revealed that the QTc had lengthened. A coronary angiogram revealed patent coronary arteries. Two months later, her ECG showed a normal QTc. Due to her history of severe cardiomyopathy and near death experience, a dual chamber cardioverter-defibrillator was implanted for secondary prevention. She tolerated this well. Eventually, she was discharged. At a follow up after two months, she reported doing well, and no tachycardia had been sensed by her device. Improved ejection fraction was noted. The 51-year-old man presented at the emergency department with squeezing chest pain that had started earlier the same evening, shortness of breath and diaphoresis. He also reported a 6-month history of ongoing nausea, vomiting and diarrhoea, associated with fevers and chills. He consequently received IV infusion of ondansetron 4mg doses on three occasions, at 00:23, 01:41 and 10:00. At 21:30, an ECG demonstrated that he developed multiple non-sustained runs of monomorphic and polymorphic ventricular tachycardia. Subsequently, his QTc value increased. A total infusion of only 12mg induced substantial QT prolongation. His ondansetron therapy was discontinued. After one week, ECG findings showed a normal QTc. No additional episodes of VT or torsades de pointes were evident. He was eventually discharged from the hospital. Author comment: "Torsades de pointes developed in 2 patients at our institute after ondansetron infusions. Both had normal baseline QT intervals and no prior cardiac histories; however, both had risk factors for drug-induced QT prolongation that were identified later." Lee DY, et al. Torsades de pointes after ondansetron infusion in 2 patients. Texas Heart Institute Journal 44: 366-369, No. 5, Oct 2017. Available from: URL: http:// doi.org/10.14503/THIJ-16-6040 - USA 803284813 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Ondansetron

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/ondansetron-RqjDUyXcTz
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-39200-7
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p269 - 2 Dec 2017 Torsades de pointes: 2 case reports In a case series, a 51-year-old woman and a 51-year-old man were described, who developed torsades de pointes following therapy with ondansetron. The 51-year-old woman was admitted with substantial nausea, vomiting and associated abdominal pain. A fall 4 months prior had resulted in right left-angle mandibular and parasymphyseal fractures, for which she had undergone open- reduction internal fixation. Infected mandibular hardware led to surgical exploration, drainage and hardware removal. At the current presentation, surgical evaluation for management of mandibular malunion was pending. Her urine toxicology results revealed cannabis and opiates (the latter of which she had received in the emergency department). Consequently, she received IV infusion of ondansetron at 15:22, 20:30, 21:30, 04:00, 12:47 and 13:27; seven beats of non-sustained ventricular tachycardia were evident at 04:00, at which point the cumulative infusion was 24mg. A total dose of ondansetron 36mg was administered. At 13:57, ECG finding showed that she developed torsades de pointes. She became unresponsive and pulseless. She then received advanced cardiovascular life support measures (including chest compressions and defibrillation). She was resuscitated, following which her mental status soon recovered. A repeat ECG revealed that the QTc had lengthened. A coronary angiogram revealed patent coronary arteries. Two months later, her ECG showed a normal QTc. Due to her history of severe cardiomyopathy and near death experience, a dual chamber cardioverter-defibrillator was implanted for secondary prevention. She tolerated this well. Eventually, she was discharged. At a follow up after two months, she reported doing well, and no tachycardia had been sensed by her device. Improved ejection fraction was noted. The 51-year-old man presented at the emergency department with squeezing chest pain that had started earlier the same evening, shortness of breath and diaphoresis. He also reported a 6-month history of ongoing nausea, vomiting and diarrhoea, associated with fevers and chills. He consequently received IV infusion of ondansetron 4mg doses on three occasions, at 00:23, 01:41 and 10:00. At 21:30, an ECG demonstrated that he developed multiple non-sustained runs of monomorphic and polymorphic ventricular tachycardia. Subsequently, his QTc value increased. A total infusion of only 12mg induced substantial QT prolongation. His ondansetron therapy was discontinued. After one week, ECG findings showed a normal QTc. No additional episodes of VT or torsades de pointes were evident. He was eventually discharged from the hospital. Author comment: "Torsades de pointes developed in 2 patients at our institute after ondansetron infusions. Both had normal baseline QT intervals and no prior cardiac histories; however, both had risk factors for drug-induced QT prolongation that were identified later." Lee DY, et al. Torsades de pointes after ondansetron infusion in 2 patients. Texas Heart Institute Journal 44: 366-369, No. 5, Oct 2017. Available from: URL: http:// doi.org/10.14503/THIJ-16-6040 - USA 803284813 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off